Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 2:56 PM MDT for Cheyenne County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 2:56 PM MDT (20:56 UTC)
- Expired
- Jun 15, 2002, 3:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 152056 SVRGLD COC017-152145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 345 PM MDT * AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF KIT CARSON...OR ABOUT 31 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIT CARSON AT 310 PM MDT FIRSTVIEW AT 325 PM MDT CHEYENNE WELLS AT 340 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3897 10298 3863 10302 3863 10232 3896 10232 FLOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:25 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 15, 1:25 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SAT JUN 15 2002 TONIGHT...ISOLD SEVERE TSTMS ONGOING ACROSS ERN/SRN CWA. WITH SEVERE TSTM WATCH UNTIL 5 PM MDT...WILL KEEP MENTION OF CHANCE TSTMS INTO THE EVENING HOURS. EXPECT STORMS TO DECREASE IN COVERAGE AFTER MID EVENING WITH PASSAGE OF UPPER S/WV TROF. SUNDAY...NWLY FLOW ALOFT CONTINUES AND WITH OUTFLOW BOUNDARIES IN THE AREA AND PROGGED CONVERGENCE BOUNDARY ACROSS NRN KS...WILL KEEP IN A CHANCE OF TSTMS. MONDAY...UPPER RIDGE AXIS BULGES FROM SCNTRL CO THRU ERN NEBRASKA WITH MID LEVEL FLOW BECOMING MORE WESTERLY WHICH SHOULD DRY OUT THE ATMOSPHERE SOMEWHAT. THE DRYLINE/SURFACE TROF SETS UP ALONG THE CO-KS STATELINE. WITH SFC-850 MB AND 850-700 MB THETA-E RIDGE MAXIMA ACROSS THE CWA...WILL GO WITH A CHANCE OF TSTMS ACROSS THE NE/KS CNTYS IN THE AFTERNOON AHEAD OF THE DRYLINE FEATURE. WITH 850 MB TEMPERATURES PROGGED NEAR 30C...HIGHS SHOULD CLIMB WELL INTO THE 90S. TUESDAY...DRY WLY FLOW ALOFT PROGGED. LOW LEVEL CONVERGENCE AXIS SETS UP ALONG THE CO FRONT RANGE WHICH WILL SHOULD KEEP TSTMS WELL TO OUR WEST. WEDNESDAY-SATURDAY...WILL KEEP THESE DAYS DRY WITH SWLY FLOW ALOFT. .GLD...NONE. RUBIN
In the hours before
Local storm report, Jun 15, 12:43 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1219 PM 10 N NORTON KS .88 INCH HAIL
06/15/02 NORTON REPORTED BY STORM
SPOTTER.
1232 PM 7 E NORTON KS 1 INCH HAIL
06/15/02 NORTON REPORTED BY STORM
SPOTTER.
1235 PM 3 SW NORTON KS 60 MPH TSTM GUST
06/15/02 NORTON REPORTED BY STORM
SPOTTER.
1239 PM 4 N LEOTI KS 1 INCH HAIL
06/15/02 WICHITA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 15, 12:54 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1248 PM 5 NE LEOTI KS 1.5 INCH HAIL
06/15/02 WICHITA REPORTED BY MEDIA.
1253 PM HERNDON KS 1 INCH HAIL
06/15/02 RAWLINS REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 1:01 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM OBERLIN KS .75 INCH HAIL
06/15/02 DECATUR REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 1:09 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM OBERLIN KS 1 INCH HAIL
06/15/02 DECATUR REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 1:48 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0137 PM 12 SSE MARIENTHAL KS 1 INCH HAIL
06/15/02 WICHITA REPORTED BY COOPERATIVE
OBSERVER.Special weather statement, Jun 15, 2:46 PM MDT, 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT SAT JUN 15 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE STORM PREDICTION CENTER HAS CANCELLED SEVERE THUNDERSTORM WATCH NUMBER 427. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES. IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS... WALLACE AND WICHITA COUNTIES. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. RUBIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Jun 15, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.